Illinois, 2009

Flash Flood and Hail in Illinois, July 28, 2009

July 28, 2009 · NWS LOT · 2 events in 1 county or zone

Strong thunderstorms moved across parts of east central Illinois during the afternoon of July 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms moved across parts of east central Illinois during the afternoon of July 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 28, 1:52 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 28, 1:52 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
252 PM CDT TUE JUL 28 2009

.DISCUSSION...
250 PM CDT

ONCE AGAIN NEAR TERM OF FCST BASED ON LATEST SATLT TRENDS. VIS
IMAGERY VERY HELPFUL IN LAYING OUT POPS/WX GRIDS WITH CONVERGENCE
BEING ENHANCED DOWNWIND OF S TIP OF LK MI. THIS HAS ALLOWED NARROW
PLUME OF TSTMS TO DVLP FROM S AND E OF GARY...ACROSS NRN LAKE AND
PORTER COUNTIES...TO NR SBN. HOWEVER...MAIN FOCUS FOR DEEP
CONVECTION TO RE DEVELOP IS LINING UP ALONG BOUNDARY LEFT FROM
TSTMS EARLIER TODAY. CLOUDS AND PRECIP OVER SRN PORTION OF FA HAVE
LEFT A RESIDUAL COLD POOL. AS A RESULT...STRONGER STORMS WILL
CONTINUE TO FIRE ON SRN PERIPHERY OF THIS STABLE AREA...OVER
CNTRL IL THROUGH THIS EVENING RUFLY FROM UIN-CMI. HAVE KEPT
CHC/SLGT CHC POPS IN AS FAR N AS I-80 CORRIDOR THOUGH FOR EARLY
THIS EVENING AS AIR MASS REMAINS RATHER UNSTABLE ALONG AND AHEAD
OF SYNOPTIC COLD FRONT NOW ANALYZED FROM WRN LWR MI SWWD ACROSS
CHICAGO...TO NR BRL. HOWEVER...AS MENTIONED...BEST FORCING FOR
CONVECTION ALREADY OVER NWRN INDIANA AND FROM CNTRL IL INTO NERN
INDIANA.

TRANQUIL DAY WED AS SFC HIGH SETTLES ACROSS AREA. ONLY CHALLENGE
IS WITH MAX TEMPS. HAVE GONE A DEGREE OR TWO ABV MOS MOST AREAS
GIVEN AMPLE LATE JULY SUNSHINE. ONLY EXCEPTION WILL BE OVR NERN
IL/NWRN IN WHERE SYNOPTIC SCALE FLOW WILL BE N TO NELY ALLOWING
FOR HIGHS LOWER NEAR THE LAKE.

LTL CHG TO REMAINDER OF FCST AS PARADE OF SHORT WAVES CONTINUES
WITH REGULARITY. NEXT SHORT WAVE/WIND MAX ALREADY DIGGING SWD
ACROSS ALBERTA BASED ON WATER VAPOR IMAGERY. THIS FEATURE WILL
MOVE TO NRN PLAINS STATES BY LATE ED...THEN CONTINUE EWD ACROSS
UPR GRTLKS REGION ON THURSDAY. THIS WAVE IS STILL FCST TO REMAIN
QUITE VIGOROUS AS IT PASSES N OF REGION...SENDING ASSD COLD FRONT
ACROSS FA THURSDAY AFTN-ERLY EVENING. WILL KEEP CHC POPS GOING.
LOOKS LIKE DYNAMICS WILL BE STRONG ENOUGH TO GENERATE AT LEAST
SOME SCT TSTMS ALONG/AHEAD OF BOUNDARY GIVEN MODEST AMOUNT OF
INSTABILITY IN PRE FRONTAL AIR MASS...HOWEVER...BEST LLVL FORCING
EXPECTED TO BE FOCUSED ALONG OLD BOUNDARY PRODUCED BY THIS
EVENING/S FRONT AS IT STALLS OUT FROM SRN PLAINS TO S OF OH VLY.
THIS PRECLUDES GOING WITH ANYTHING MORE THAN CHC POPS OVR OUR AREA
FOR NOW.

AS THIS SYS PROGRESSES EWD...SFC HIGH PRESSURE WILL SHIFT EWD
ACROSS MID MS VLY...PROVIDING FAIR WX FRIDAY-FRI NIGHT WITH VERY
COMFORTABLE TEMPS AND LOW DEW POINTS.

LARGE CLOSED LOW THEN FCST WITH REASONABLE CONSISTENCY BY GFS TO
DIG SEWD FROM CNTRL CANADA TO UPPR GRTLKS BY SUNDAY. THIS SUGGESTS
A REPEAT OF LATTER HALF OF THIS WEEK...WITH WARMING AND
DESTABILIZATION OCCURRING SAT...LLVL MOIST INFLUX SAT NIGHT AND
COLD FROPA ON SUNDAY...ASSD WITH INCREASING CHCS OF TSTMS SAT
NIGHT INTO SUNDAY. THIS UPR SYS IS ADVERTIZED TO BE MUCH LARGER
IN SCALE THAN ITS PREDECESSORS...SO HAVE OPTED TO GO DRY THROUGH
EXTENDED AS PER GFS. CONCUR WITH EARLIER CHAT WITH MKX AND WILL
KEEP POPS BELOW MENTION DAYS 6.5 AND 7.

MERZLOCK

&&

.AVIATION...

1800 UTC TAFS...WEAK AND DIFFUSE COLD FRONT CONTINUES TO SAG
SLOWLY SOUTHEAST ACROSS ERN IOWA AND NWRN IL.

THE MAIN CONCERN FOR THE PERIOD WILL BE WIND DIRECTION.  LATEST
OBS INDICATE THAT THE FRONT IS MOVING THRU THE RFD AREA AS WINDS
VEERED WNWLY EARLIER THIS MORNING AND SHOULD DO SO AT THE OTHER
SITES BY ISSUANCE TIME. WITH HIGH PRESSURE BUILDING ACROSS THE
UPPER MISSISSIPPI VALLEY AND THE FRONTAL TROUGH SETTLING OVER THE
OHIO VALLEY...WINDS WILL CONTINUE TO VEER TO NELY OVERNIGHT.

WITH DRIER AIR FILTERING OVER NRN IL AND...EVENTUALLY...NWRN
IN...STILL SEE LITTLE CHANCE FOR ANY PCPN AT THE TERMINALS.
FRONTAL FORCING...WEAK AS IT IS...WILL BE WELL TO THE SOUTH AND
EAST...AND WHILE STILL EXPECT A MODEST SHORT WAVE TO CROSS THE
REGION...IT SHOULD ONLY SERVE TO ENHANCE ANY CONVECTIVE ACTIVITY
INVOF THE FRONT RATHER THAN INITIATE AND SGFNT ACTIVITY TO THE
NORTH.

OTHERWISE...CIGS AND VIS WILL REMAIN UNRESTRICTED THROUGH THE PERIOD.

KREIN

&&

.MARINE...
100 PM CDT

A SERIES OF WEAK FRONTAL PASSAGES ARE EXPECTED ACROSS THE WESTERN
GREAT LAKES REGION OVER THE NEXT SEVERAL DAYS. THE FIRST COLD
FRONT WILL SAG SOUTH ACROSS THE LAKE TODAY AS WEAK HIGH PRESSURE
BUILDS ACROSS THE NRN PLAINS...ALLOWING WINDS TO GRADUALLY SHIFT
FROM SWLY TO NWLY. HOWEVER...THE PRESSURE GRADIENT IN ADVANCE OF
AND BEHIND THE FRONT WILL BE RATHER WEAK...SO DO NOT EXPECT WINDS
GREATER THAN 10-15 KT OVER THE NEXT 24 HRS. WEAK HIGH PRESSURE
WILL CONTINUE TO DOMINATE THE WESTERN GREAT LAKES AREA THROUGH
THURSDAY EVENING WHEN ANOTHER WEAK COLD FRONT IS EXPECTED TO SWEEP
ACROSS THE LAKE. A WEAK RIDGE OF HIGH PRESSURE WILL CROSS LAKE
MICHIGAN FRIDAY AND SATURDAY...WITH YET ANOTHER FRONTAL PASSAGE ON
SUNDAY.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 28, 2:11 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
311 PM CDT TUE JUL 28 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292015-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
311 PM CDT TUE JUL 28 2009 /411 PM EDT TUE JUL 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING AHEAD OF A
  COLD FRONT. AT 300 PM CDT...THIS FRONT EXTENDED FROM THE SOUTH
  SIDE OF CHICAGO...SOUTHWESTWARD ACROSS THE OTTAWA AREA...TO NEAR
  BURLINGTON IOWA. AREAS ALREADY BEHIND THIS FRONT ARE ALL CLEAR.
  AREAS ALONG AND AHEAD OF THE BOUNDARY WILL MAINTAIN A RISK OF A
  THUNDERSTORM YET THIS EVENING...ESPECIALLY FROM NORTHWEST
  INDIANA INTO EAST CENTRAL ILLINOIS.

  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST THROUGH
  TONIGHT OVER FAR SOUTH AND SOUTHEAST PORTIONS OF THE OUTLOOK AREA
  AS AN UPPER LEVEL DISTURBANCE OVER NORTHERN MISSOURI MOVES
  EASTWARD ACROSS CENTRAL ILLINOIS OVERNIGHT.

  NO SEVERE WEATHER IS EXPECTED...HOWEVER A FEW OF THE HEAVIER
  STORMS MAY PRODUCE BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY
INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-292015-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
311 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY
NIGHT INTO SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292015-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
311 PM CDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...AND AGAIN SATURDAY
INTO SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MERZLOCK

In the hours before

Local storm report, Jul 28, 2:39 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
339 PM CDT TUE JUL 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             1 E PAXTON              40.46N 88.08W
07/28/2009  E0.50 INCH       FORD               IL   TRAINED SPOTTER

            PEA TO MARBLE SIZED HAIL ON THE EAST SIDE OF PAXTON.
            WINDS ESTIMATED TO 35 MPH.

&&

BOXELL
Special weather statement, Jul 28, 3:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
448 PM CDT TUE JUL 28 2009

INZ010-011-019-282245-
BENTON IN-JASPER IN-NEWTON IN-
548 PM EDT TUE JUL 28 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BENTON...SOUTHEASTERN
NEWTON AND SOUTHERN JASPER COUNTIES...

AT 548 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EARL PARK...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR WADENA...LOCHIEL...AND BARCE AROUND 555 PM...
GOODLAND...AND PERCY JUNCTION AROUND 500 PM AND REMINGTON AROUND 510
PM.

LAT...LON 4084 8699 4084 8710 4065 8710 4057 8743
      4070 8749 4074 8751 4091 8701 4085 8698

WILSON
Special weather statement, Jul 28, 3:51 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
451 PM CDT TUE JUL 28 2009

ILZ033-039-282245-
FORD IL-IROQUOIS IL-
451 PM CDT TUE JUL 28 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORD AND SOUTHERN
IROQUOIS COUNTIES...

AT 451 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LODA...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LODA...AND ROBERTS AROUND 505 PM...BUCKLEY
AROUND 525 PM...CISSNA PARK AROUND 540 PM...ONARGA AND CLAYTONVILLE
AROUND 545 PM.

LAT...LON 4052 8833 4087 8781 4063 8758 4040 8814
      4040 8821

WILSON
Special weather statement, Jul 28, 4:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
517 PM CDT TUE JUL 28 2009

ILZ032-033-039-INZ010-011-019-282300-
BENTON IN-FORD IL-IROQUOIS IL-JASPER IN-LIVINGSTON IL-NEWTON IN-
517 PM CDT TUE JUL 28 2009

...A STRONG THUNDERSTORM WILL AFFECT BENTON...FORD...IROQUOIS...
JASPER...NEWTON AND SOUTHEASTERN LIVINGSTON COUNTIES...

AT 508 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FOOSLAND...
MOVING EAST AT 15 MPH. OTHER THUNDERSTORMS WERE JUST NORTH OF
WATSEKA ILLINOIS TO SURREY AND RENSSALEAR INDIANA. MORE
THUNDERSTORMS WERE FROM GIBSON CITY TO MILFORD ILLINOIS. ALL THE
THUNDERSTORMS WERE MOVING EAST AT 15 MPH AS WELL.

WIND GUSTS TO 40 MPH AND HAIL UP TO PENNY SIZE ARE POSSIBLE WITH
THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

THESE STORMS WILL BE NEAR SIBLEY...AND STRAWN AROUND 520 PM...ELLIOTT
AROUND 535 PM...MELVIN...AND CHATSWORTH AROUND 545 PM...ROBERTS
AROUND 555 PM...PAXTON AND LODA AROUND 600 PM.

LAT...LON 4062 8847 4082 8826 4099 8777 4099 8751
      4114 8750 4123 8713 4121 8697 4095 8696
      4084 8705 4084 8710 4049 8712 4050 8796
      4041 8795 4040 8845

WILSON

The radar

The Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Ford

When
July 28, 4:30 PM CST to 4:31 PM CST
Where
Ford County, Gibson City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.470, -88.370

Flash Flood, Ford

When
July 28, 4:30 PM CST to 10:00 PM CST
Where
Ford County, 1.14 mi NW of Gibson City to 0.8 mi SW of Gibson City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.481, -88.387

Significant street flooding was reported in Gibson City with many roads covered with water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186197, 186199.